Wyoming, 2023

Hail and Damaging Wind in Wyoming, July 8, 2023

July 8, 2023 · NWS CYS · 10 events in 5 counties and zones

Severe storms developed the afternoon and evening of 8 July 2023 and impacted areas across the southeast Wyoming plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe storms developed the afternoon and evening of 8 July 2023 and impacted areas across the southeast Wyoming plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 8, 12:59 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 8, 12:59 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
159 PM MDT Sat Jul 8 2023

.SHORT TERM...(This evening through Sunday night)
Issued at 200 PM MDT Sat Jul 8 2023

Severe convection ongoing this afternoon. Concerns deal primarily
with the severe convection today...followed by warmer/drier
weather Sunday into next week.

Currently...Convection developing along a line from
Scottsbluff...northwest to Lusk this afternoon. Thinking maybe
this is along an old outflow boundary line from this mornings
convection. This area is also where skies cleared out early and
SBCAPES are up near 2000J/KG.

As the afternoon draws on...expecting low clouds to clear across
southeast Wyoming with instability increasing to 2000 to 2500J/KG.
0-6km shear is definitely there with 40-45kts and mid level lapse
rates 7-9C/KM. Looking like latest HRRR simulated radar is
handling these storms pretty good. Storms moving from northwest to
southeast and stay discrete across southeast Wyoming. So all
modes of severe weather can be expected. Current 0-3km helicity
across the southern Panhandle currently around 250 m2/s2...so this
area would be the best area for tornado development. HRRR
simulated radar shows storms continuing through 03Z this evening
before decreasing in coverage and intensity.

Much warmer and drier Sunday as upper high moves over the CWA.
ECMWF/NAM showing a few storms down here across Laramie County
and the south Laramie Range. Looking at afternoon highs climbing
into the upper 70s and low 80s area wide.

.LONG TERM...(Monday through next Saturday)
Issued at 403 AM MDT Sat Jul 8 2023

Heading into the work week conditions will largely dry out and heat
up as the overall synoptic pattern changes. An upper-level ridge
sitting over the Rockies on Monday will usher in drier air from the
west as well as warmer 700 mb temperatures. This ridge stays in
place for most of the week, however, it will start to flatten out
and turn into more zonal flow midweek, leading to breezy conditions
across much of the CWA. During this time, temperatures will be on
the warm side with highs in the 80s and 90s. Tuesday will likely
be the warmest day of the week with temperatures in the upper 80s to
mid 90s, which is about 5 degrees above average. Precipitation
chances Monday through Wednesday look minimal, however, an isolated
thunderstorm or two during the afternoon hours cannot be ruled out
as disturbances move through the flow aloft.

The forecast becomes trickier towards the end of the week as both
the GFS and ECMWF suggest a cold front dropping down from the north
Thursday afternoon. High temperatures on Thursday will likely be
cooler than the first half of the week, however, temperatures will
depend on timing and strength of the front; details which are still
uncertain at this time. Storms will be possible with this front
since lift and jet energy will be present, but the better moisture
looks to remain north of the CWA. Friday will see the return of
cooler temperatures behind the front. Temperatures will likely be
below average with high in the 70s to low 80s. Flow aloft also makes
the shift back to northwesterlies, leading to more favorable
conditions for storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jul 8 2023

Mainly VFR to MVFR conditions across southeast Wyoming and the
Nebraska panhandle with showers and thunderstorms being the
primary concern. Timing has been tricky to nail down with these
showers and thunderstorms, but the best timing for thunderstorms
looks to be 18Z and 00Z. Additional chances for MVFR to IFR CIGS
tomorrow morning mainly at KBFF, KCYS, and KSNY between 10Z and
15Z.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sat Jul 8 2023

Active afternoon with showers and storms ongoing east of the
Laramie Range. Look for storms to continue through mid evening
before decreasing in coverage and intensity. Much drier Sunday
into Monday as a high pressure center currently located over
eastern Utah and western Colorado moves into the area. Very dry
for Carbon and Albany Counties Sunday through Tuesday next week
with increasing fire weather threats. Breezy to windy conditions
Monday through Wednesday across Carbon and Albany Counties with
gusts 30-40 mph and afternoon humidity well below 15 percent.
Given fuels are not ready...this may keep fire weather concerns
at bay.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...GCC
Hazardous weather outlook, Jul 7, 2:00 PM MST, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
300 PM MDT Fri Jul 7 2023

WYZ101>119-082100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
300 PM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A weak upper level disturbance will bring another round of showers
and thunderstorms to parts of the forecast area today. Isolated
strong to even a severe thunderstorm is possible late this
afternoon and evening. The primary hazards will be gusty winds,
and large hail across southern Albany and most of Laramie Counties.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible on Saturday afternoon
and evening. The primary hazards will be gusty winds, large hail,
heavy rainfall, and the potential for an isolated tornado.

Above average temperatures are expected to occur next week, with
several areas seeing daytime highs near or above 90 degrees. Have
a plan where you stay hydrated, and take frequent breaks if
planning to be outdoors for prolonged periods of time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-082100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
300 PM MDT Fri Jul 7 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Storms are expected to move into the Nebraska Panhandle after
midnight tonight. One or two severe storms are possible with large
hail and damaging downburst winds through early Saturday morning.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong to severe thunderstorms are possible on Saturday afternoon
and evening. The primary hazards will be gusty winds, large hail,
heavy rainfall, and the potential for an isolated tornado.

Above average temperatures are expected to occur next week, with
several areas seeing daytime highs near or above 90 degrees. Have
a plan where you stay hydrated, and take frequent breaks if
planning to be outdoors for prolonged periods of time.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 8, 12:33 PM MST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
133 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     Hail             7 ENE Mitchell          41.98N 103.68W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

&&
Local storm report, Jul 8, 12:49 PM MST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
149 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     Hail             7 NE Minatare           41.90N 103.41W
07/08/2023  E1.00 inch       Scotts Bluff       NE   Public

&&
Local storm report, Jul 8, 12:52 PM MST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
152 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     Tstm Wnd Dmg     7 NNE Scottsbluff       41.96N 103.61W
07/08/2023                   Scotts Bluff       NE   Public

            received phone call for pea size hail, tree
            branches down, inch of rain.

&&
Local storm report, Jul 8, 12:55 PM MST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
155 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             3 ENE Gering            41.84N 103.62W
07/08/2023  M1.75 inch       Scotts Bluff       NE   Emergency Mngr

&&
Local storm report, Jul 8, 1:05 PM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
205 PM MDT Sat Jul 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     Hail             4 E Minatare            41.81N 103.42W
07/08/2023  M1.75 inch       Scotts Bluff       NE   Emergency Mngr

            Corrects previous hail report from 3 ENE
            Gering.

&&
Special weather statement, Jul 8, 1:09 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
209 PM MDT Sat Jul 8 2023

NEZ055-082045-
Cheyenne NE-
209 PM MDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of east central
Cheyenne County through 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunol, or 13 miles northeast of Sidney, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lodgepole and Sunol.

This includes Interstate 80 in Nebraska between mile markers 69 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.

&&

LAT...LON 4105 10261 4106 10274 4124 10288 4134 10268
      4128 10260
TIME...MOT...LOC 2009Z 313DEG 23KT 4122 10273

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dewey

The radar

The Cheyenne radar (KCYS), 183 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Niobrara

When
July 8, 1:28 PM MST
Where
Niobrara County, 1 mi N of Lusk
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.775, -104.450

Hail reports ranged from pea to ping pong ball size.

Hail, Niobrara

When
July 8, 1:38 PM MST
Where
Niobrara County, Lusk
Measured
1 in hail
Reported by
Public
Coordinates
42.760, -104.450

Quarter sized hail. Visibility 50 yards in mostly hail.

Hail, Goshen

When
July 8, 2:11 PM MST
Where
Goshen County, 9 mi N of Jay Em
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -104.370

Public reported 1 inch hail north of Jay Em.

Hail, Converse

When
July 8, 4:55 PM MST
Where
Converse County, Bill
Measured
1.75 in hail
Reported by
Public
Coordinates
43.230, -105.270

Public reported golfball sized hail in and around Bill.

Hail, Converse

When
July 8, 5:39 PM MST
Where
Converse County, 15 mi SE of Bill
Measured
1 in hail
Reported by
Public
Coordinates
43.077, -105.060

Social media report of 1 inch hail and damage to trees, plants and a broken window.

Hail, Laramie

When
July 8, 6:00 PM MST
Where
Laramie County, 28 mi N of Cheyenne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.545, -104.820

Public reports of half dollar sized hail.

Hail, Laramie

When
July 8, 6:00 PM MST
Where
Laramie County, 28 mi NNW of Cheyenne
Measured
1.25 in hail
Reported by
Public
Coordinates
41.514, -105.026

Public reports of half dollar sized hail.

Hail, Platte

When
July 8, 6:22 PM MST
Where
Platte County, 13 mi NNW of Glendo
Measured
1.25 in hail
Reported by
Public
Coordinates
42.674, -105.128

Half dollar sized hail reported at Orin Junction.

Thunderstorm Wind, Platte

When
July 8, 6:38 PM MST
Where
Platte County, 8 mi NNW of Glendo
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
42.607, -105.090

Wind gust of 63 mph reported on WYDOT weather sensor at Platte/Converse County line.

Hail, Laramie

When
July 8, 6:48 PM MST
Where
Laramie County, 3.54 mi NE of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.191, -104.756

Report 4ESE of North Cheyenne. Quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099270, 1103557, 1099271, 1099273, 1099274, 1099275, 1103558, 1099276, 1103559, 1099277.